Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

HailsB's Blog

  • entries
    5
  • comments
    9
  • views
    3394

Deciding What's Best

HailsB

452 views

Okay so I'm 17 and I've had acne for about 4 years, I barely get pimples in my face, my problem is I get pimples all over my back, chest and upper arms :( so I've been to the dermatologist 4 times, at yesterday's appointment he decided that it was time to start accutane treatment because nothing else has worked.

I've been reading heaps of horror stories and some of the side effects sound pretty serious. I'm in my last year of high school and I'm hoping to do really well academically. I also play basketball at a fairly competitive level. Some of the side effects such as sore joints and neurological problem/depression are freaking me out cos my life revolves around basketball and school.

I have 7 weeks before my next dermo appointment and I have to decide by then if I should start the accutane treatment.

I really want to go on the treatment cos acne feels so fucking debilitating but I'm not sure if it's worth all of these severe side effects. Any opinions would be greatly appreciated!! :)



4 Comments


Hey there, I'm sure you might get a lot of mixed responses of horror stories and success stories. Honestly accutane works differently on everyone, but my experience has been that acne does come back after a time.

I was on 20 mg for 3 months in 2009. I had gone of the pill and cystic acne I never had exploded everywhere- chest, arms, back, face, etc. It was horrifying. Since I had tried many topical antibiotics, the pill, benzoyl peroxide, for about a decade, my doctor decided to prescribe accutane. I never actually went to a derm. Anyways, my acne cleared amazingly, but I either should have been on a longer treatment or higher dose or both because the acne slowly came back. However, it was only mild like the precystic days. *shrug* I also really struggled with body acne even after accutane.

Being 3 years since accutane, I would not do it again. I don't know that my body could handle it again. I don't know if the problems I have now are related to accutane, or if I've had them all along but was just ignoring them. For example, I've always had digestive issues similar to IBS- bouts of constipation and then followed with diarrhea. I also always felt fatigued and had headaches, and struggle with congested sinuses. I don't know exactly what you've tried, but the biggest thing now that affects my acne is diet. Once I eliminated wheat and dairy, my digestive tract became normal and regular, I no longer struggle with chronic congestion and inflammation, and my acne over a period of months went away. For the last month, I began incorporating cream when I made tea, drinking it nearly everyday, and now I have the same old breakouts around my mouth that I used to have when I ate dairy. It just shows me, that despite the expensive topicals I use, that dairy still affects me. So, even if I were to use accutane again, it doesnt matter because I've realize many of my triggers are due to diet.

One thing that might *help* your body acne is avoiding fragrances. I don't wash my clothes, towels, and sheets in anything but hot water and a tiny bit of liquid detergent. I only use papaya likas soap, which has gotten rid of those stubborn clogged pores on my body and made it smooth. I've given and recommended this soap to everyone on this board and to my friends. I changed shampoos, and after trying a dozen "organic" brands, I've stuck with Aveda scalp benefits shampoo for almost a year now. The result of all this? I no longer have a body plagued with stubborn zits or clogged pores. I don't use any topicals on my body, unless for a spot treatment. I just make sure to shower once a day- ESPECIALLY after I've been sweating.

My mom asked me recently if I think the problems I've had were due to accutane, and I told her I think I've had them since jr high, but I didn't know the difference. She then told me a story of a young girl who needed to have her colon removed because of the bad side effects of accutane. My mom basically told me never to use accutane again. I wouldn't even if I wanted to...

Honestly, I don't know that I would risk it, especially if you want to do all those things. Accutane seemed to get rid of the really horrible acne for me, but eventually it came back. I think accutane is said to be a "last resort" but honestly other options haven't been exhausted. You are lucky that it is primarily on your body, and that you can sort of hide it by wearing shirts (which isn't convenient I know). I hope, in the next few weeks in deciding to take accutane, that you can do some of those lifestyle changes of looking at how you wash your clothes, what soap you use, and shampoo. It sounds silly, but honestly I struggled with body acne since I was 11...and now ten years later I FINALLY figured out the source. Please message me if you have more questions or want advice!

Share this comment


Link to comment

Oh and don't use any shower body scrubs or abrasives. It seriously only WORSENS acne as it irritates it...which acne occurs due to irritation (as well as a bunch of other factors). Your skin knows how to heal itself.... Be very gentle with your skin and avoid all irritation as much as you can.

Share this comment


Link to comment

Man, i totally understand you i was scared, when they told me all that stuff as well. Mainly because i play soccer a lot, and i was scared as well of the joint and depression, but well now im on my 13th day. I can tell you that you do feel beating up, after you have a game, and really tired but if your an athlete then your body should be able to withstand the pressure. As far as the depression goes, to be honest it hasnt affected me mentally in anyway so far.

Taking the first pill was the scariest to me, because i wasn't sure how i was gona react to it because of all the scary side effects but i took it and i can sure to you that i felt nothing, and to this day is like i take it and forget im on the pill.

I think you should give it a try at least for a week.

I'm 18 years old and im taking 60mgs/day 30 in the morning

and 30 in the evening.

-Bayron

Share this comment


Link to comment

Thanks so much for th replies! I really just wanna start the treatment, all of the before and after photos are so exciting :) and y3rfd0g I'm gonna try some of those techniques for the next few weeks but I want significant improvement. I just want my skin to be flawless like when I was a child so I can go out and wear the clothes I like and not feel uncomfortable. My main worry is having bacne for graduation, I would love to have it cleared up by then :)

and also I was just curious, did taking accutane affect you primarily after a game or during? And was it joint soreness or a dehydration sort of problem? I'm still worried about how it will effect my basketball but I don't want to holdout on this treatment any longer :(

Share this comment


Link to comment
Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Personalized Advice Quiz - All of Acne.org in just a few minutes

                ×